Mississippi, 2012

Flash Flooding in Mississippi, September 5, 2012

September 5, 2012 · NWS LIX · 2 events in 1 county or zone

A complex of thunderstorms moving off the Alabama coast built westward into Jackson County Mississippi, where isolated flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A complex of thunderstorms moving off the Alabama coast built westward into Jackson County Mississippi, where isolated flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 5, 3:09 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 5, 3:09 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
409 AM CDT WED SEP 5 2012

.SHORT TERM...
VIGOROUS MESOSALCE CONVECTIVE VORTEX /MCV/ PUSHING OFF ALABAMA
COAST THIS MORNING WITH WEST-SIDE CONVERGENCE AXIS MOVING ACROSS
JACKSON CO MS. RAIN RATES NEAR 2 INCHES PER HOUR NOTED UNDER SOME
SHORT- TERM ECHO TRAINING INTO PASCAGOULA. KPQL MEASURED 2.11
INCHES PAST 3 HOURS WITH ABOUT ANOTHER INCH TO GO. COUNTY
REPORTING SOME MINOR STREET FLOODING NEAR HIGHWAY 90. THIS AREA
WILL CONTINUE TO MONITORED BUT SHOULD BE TAPERING OFF TOWARDS
DAYBREAK. THE ASSOCIATED MCV WILL THEN BECOME A DOMINANT WEATHER-
MAKER AS MODELS SUGGEST LOW PRESSURE DEVELOPMENT OFF THE MOUTH OF
THE MS RIVER THAT MAY ATTEMPT TO ATTAIN TROPICAL CHARACTERISTICS
THROUGH SATURDAY. THE FORECAST AREA WOULD BENEFIT FROM PERIPHERAL
SUBSIDENCE TO MAINTAIN WARMER THAN NORMAL TEMPERATURES. AS A
RESULT...THE HEAT ADVISORY WILL REMAIN IN EFFECT TO TARGET MAINLY
THOSE AREAS WITH POWER OUTAGES AND RECOVERY EFFORTS UNDERWAY.
OVERALL RAIN CHANCES SHOULD REMAIN IN THE CHANCE CATEGORY THROUGH
FRIDAY.

.LONG TERM...
MUCH ANTICIPATED COLD FRONTAL EVENT THIS WEEKEND WILL SERVE TO
DEFLECT ANY TROPICAL DEVELOPMENT IN THE NORTH GULF TO THE
NORTHEAST...POSSIBLY BECOMING ABSORBED BY THE FRONT IN TIME
SUNDAY. FRONTAL PASSAGE WILL ALSO DROP HUMIDITY LEVELS APPRECIABLY
TO REDUCE HEAT STRESS FOR MUCH OF THE AREA. AFTER HIGHER RAIN
CHANCE PRE-FRONTAL PASSAGE SATURDAY...THE REMAINDER OF THE
FORECAST PACKAGE SHOULD BE A DRY STRETCH OF DAYS DESPITE ANY GULF
LOW OR TROPICAL CYCLONE DEVELOPMENTS LURKING ABOUT. 24/RR

&&

.AVIATION...WITH THE EXCEPTION OF PQL ALL TERMINALS WILL GENERALLY
REMAIN IN VFR STATUS. PQL IS DEALING WITH CONVECTION AND THIS WILL
LIKELY PERSIST FOR A FEW MORE HRS. THERE COULD BE TEMPO MVFR CIGS
AND VISBYS AT MCB BUT BY SUNRISE ALL TERMINALS SHOULD BE VFR. ISLTD
TO SCT CONVECTION WILL DEVELOP THIS AFTN. /CAB/

&&

.MARINE...THE COASTAL WATERS WILL BECOME A LITTLE MORE CHAOTIC NOW.
THERE IS A WEAK DISTURBANCE LOOSELY ASSOCIATED WITH THE REMNANTS OF
ISAAC MOVING SOUTH OF THE AL INTO THE GULF AND THIS COULD SLOWLY
DEVELOP OVER THE NORTH CENTRAL GULF OVER THE NEXT FEW DAYS. THIS
WILL NOW LEAD TO ONSHORE FLOW/ERLY WINDS EAST OF THE DELTA TOMORROW
AND FRI. THIS WEAK GULF LOW WILL REMAIN JUST OFFSHORE AND WILL BEGIN
TO SLOWLY WORK ENE FRI NIGHT AND THEN MORE QUICKLY LATE SAT AS A
STRONG COLD FRONT PUSHES TWRDS THE GULF. THIS FRONTAL PASSAGE WILL
OCCUR SAT NIGHT WITH STRONG OFFSHORE WINDS QUICKLY MOVING IN BEHIND
IT. WINDS WILL LIKELY BECOME SUSTAINED NEAR 20KTS WITH HIGHER GUSTS
AND A SCY WILL LIKELY BE NEEDED SAT NIGHT AND SUN. /CAB/

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RIVER AND RESIDUAL SURGE FLOOD FIGHT SUPPORT
             FEMA AND USCG BRIEFINGS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  75  96  74 /  10  20  20  20
BTR  95  76  96  74 /  10  20  20  20
ASD  93  76  94  76 /  30  30  30  20
MSY  92  78  93  78 /  30  30  30  20
GPT  93  76  94  76 /  50  30  30  20
PQL  93  75  94  76 /  50  30  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...ORLEANS...ST.
     CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...AND UPPER
     ST. BERNARD.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.

GM...NONE.
&&

24/RR
CAB
Hazardous weather outlook, Sep 5, 4:04 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
504 AM CDT WED SEP 5 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-051800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
504 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM CDT THIS MORNING FOR
THE MISSISSIPPI COASTAL COUNTIES.

A HEAT ADVISORY IS IN EFFECT FOR THE LOUISIANA SOUTH SHORE
PARISHES THROUGH THIS EVENING FOR HEAT INDEX READINGS REACHING 100
TO 106.

THERE IS A CHANCE OF THUNDERSTORMS TODAY MAINLY OVER THE EASTERN
PORTIONS OF THE OUTLOOK AREA. WHILE ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED...A FEW MAY PRODUCE WET MICROBURST GUSTS TO 40
MPH...OCCASIONAL LIGHTNING AND BRIEF TORRENTIAL RAINFALL.
WATERSPOUTS MAY OCCUR IN THE COASTAL WATERS EAST OF THE
MISSISSIPPI RIVER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THURSDAY THROUGH
SATURDAY. SOME THUNDERSTORMS MAY BECOME STRONG TO MARGINALLY
SEVERE SATURDAY ALONG A STRONG COLD FRONT.

HEAT INDEX READINGS WILL BE IN THE 100 TO 110 RANGE EACH AFTERNOON
THROUGH SATURDAY. LESS HUMID CONDITIONS ARE EXPECTED AFTER FRONTAL
PASSAGE SUNDAY THROUGH TUESDAY.

AN LARGE AREA OF DISTURBED WEATHER WAS MOVING OFFSHORE INTO THE
NORTHEAST GULF OF MEXICO. THERE IS A SLIGHT CHANCE OF THIS SYSTEM
DEVELOPING FURTHER INTO A TROPICAL DEPRESSION OVER THE NEXT FEW
DAYS. AT THIS TIME...IT APPEARS IMPACTS TO COASTAL LOUISIANA AND
COASTAL MISSISSIPPI WILL BE MINIMAL THOUGH TIDE LEVELS WILL HAVE
TO BE MONITORED CLOSELY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

The radar

The Mobile radar (KMOB), 58 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
September 5, 5:20 AM CST to 6:30 AM CST
Where
Jackson County, 0.83 mi N of Ocean Spgs Arpt to 0.34 mi SSE of Ocean Spgs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.392, -88.749

Ocean Springs Police Department reported flash flooding in the Ocean Springs area, and calls to assist motorists in high water.

Flash Flood, Jackson

When
September 5, 5:30 AM CST to 6:30 AM CST
Where
Jackson County, 0.96 mi N of Ocean Spgs Arpt to 0.22 mi NW of Ocean Spgs Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.394, -88.751

Broadcast media reported flash flooding from heavy rain in the Gulf Park Estates area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413272, 413273.